Alert archive / Washington / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Spokane, WA

May 18, 2009Asotin County, Garfield County, Whitman County, Washington; Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at May 18, 2009, 8:53 PM PDT for Asotin County, Garfield County, Whitman County, Washington; Nez Perce County, Idaho. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2009, 8:53 PM PDT (03:53 UTC)
Expired
May 18, 2009, 9:30 PM PDT
In force
37 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Nez Perce County, ID, Asotin County, WA, Garfield County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 146 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 9:01 PM PDTHAIL 110 Nw Anatone, WAPUBLIC IN CLOVERLAND
May 18, 9:15 PM PDTHAIL 0.754 Se Clarkston, ID
May 18, 9:30 PM PDTHAIL 0.75Lapwai, IDMARBLE TO PENNY SIZE HAIL
May 18, 9:30 PM PDTHAIL 1Lapwai, IDAT THE TRADING POST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2261 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 190353
SVROTX
IDC069-WAC003-023-075-190430-
/O.NEW.KOTX.SV.W.0002.090519T0353Z-090519T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
853 PM PDT MON MAY 18 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON...
  WEST CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF LEWISTON...
  NORTHERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON...
  THIS INCLUDES THE CITY OF CLARKSTON...
  EAST CENTRAL GARFIELD COUNTY IN SOUTHEAST WASHINGTON...

* UNTIL 930 PM PDT

* AT 853 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES SOUTHEAST OF PEOLA...OR 19 MILES
  SOUTHWEST OF CLARKSTON...AND MOVING NORTHEAST AT 40 MPH.


* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ASOTIN...CLARKSTON HEIGHTS...CLARKSTON...LEWISTON AND LAPWAI

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4659 11726 4641 11674 4611 11731 4629 11750
TIME...MOT...LOC 0353Z 222DEG 33KT 4620 11728

$$

FRIES
2 follow-up statements
000 
WWUS56 KOTX 190401
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
901 PM PDT MON MAY 18 2009

IDC069-WAC003-023-075-190430-
/O.CON.KOTX.SV.W.0002.000000T0000Z-090519T0430Z/
WHITMAN WA-NEZ PERCE ID-GARFIELD WA-ASOTIN WA-
901 PM PDT MON MAY 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM PDT
FOR NORTHERN ASOTIN...EAST CENTRAL GARFIELD...WEST CENTRAL NEZ PERCE
AND SOUTHEASTERN WHITMAN COUNTIES...

AT 901 PM PDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF ASOTIN...OR 12 MILES SOUTHWEST OF CLARKSTON...MOVING
NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLARKSTON HEIGHTS...LEWISTON AND LAPWAI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4659 11726 4641 11674 4611 11731 4629 11750
TIME...MOT...LOC 0401Z 222DEG 33KT 4627 11717

$$

FRIES
000 
WWUS56 KOTX 190414
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
914 PM PDT MON MAY 18 2009

WAC003-023-190423-
/O.CAN.KOTX.SV.W.0002.000000T0000Z-090519T0430Z/
GARFIELD WA-ASOTIN WA-
914 PM PDT MON MAY 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ASOTIN AND EAST
CENTRAL GARFIELD COUNTIES IS CANCELLED...

THE CELL THAT HAD DROPPED QUARTER SIZE HAIL HAS NOW MOVED INTO 
IDAHO.  THE SEVERE THUNDERSTORM WARNING HAS THEREFORE BEEN 
CANCELLED. 

LAT...LON 4632 11702 4635 11706 4643 11704 4642 11710
      4642 11711 4642 11721 4657 11721 4657 11719
      4641 11674 4631 11701
TIME...MOT...LOC 0413Z 222DEG 33KT 4636 11699

$$

IDC069-WAC075-190430-
/O.CON.KOTX.SV.W.0002.000000T0000Z-090519T0430Z/
WHITMAN WA-NEZ PERCE ID-
914 PM PDT MON MAY 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM PDT
FOR WEST CENTRAL NEZ PERCE AND EXTREME SOUTHEASTERN WHITMAN
COUNTIES...

AT 912 PM PDT...DOPPER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS 
LOCATED NEAR LEWISTON...MOVING NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAPWAI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4632 11702 4635 11706 4643 11704 4642 11710
      4642 11711 4642 11721 4657 11721 4657 11719
      4641 11674 4631 11701
TIME...MOT...LOC 0413Z 222DEG 33KT 4636 11699

$$

FRIES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:34 PM PDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 18, 5:34 PM PDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
534 PM PDT MON MAY 18 2009

.SYNOPSIS...
THE WARM WEATHER WILL COME TO AN END AS A VIGOROUS COLD FRONT
ARRIVES EARLY TUESDAY. A FEW THUNDERSTORMS ARE POSSIBLE...BUT
WINDY AND COOLER CONDITIONS WILL FOLLOW THE PASSAGE OF THE FRONT
TUESDAY AFTERNOON AND EVENING. MOUNTAIN SHOWERS WILL LINGER INTO
WEDNESDAY. FOR THURSDAY THROUGH THE WEEKEND...THE WEATHER IS
EXPECTED TO BE MAINLY DRY WITH NEAR NORMAL TEMPERATURES.

&&

.DISCUSSION...
QUICK UPDATE THIS EVENING TO INCREASE THUNDERSTORM ACTIVITY TO
SCATTERED ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA AND
ADD SMALL HAIL TO THE WEATHER GRIDS. VISIBLE SATELLITE IMAGERY AND
REGIONAL RADAR MOSAIC SHOWS CONVECTIVE ACTIVITY INCREASING ACROSS
NORTHEAST OREGON AND STARTING TO DRIFT NORTHEAST INTO THE
NORTHEAST BLUES AND CAMAS PRAIRIE. EXPECT THIS CONVECTION TO
CONTINUE TO TRACK NORTHEAST TO SOUTHERN SHOSHONE COUNTY THIS
EVENING. ISOLATED THUNDERSTORMS MAY ALSO BRUSH THE LEWISTON AREA. /EK

&&

.AVIATION...
HIGH PRESSURE WILL BEGIN TO BREAK DOWN TONIGHT AS A VIGOROUS COLD
FRONT MOVES THROUGH EASTERN WASHINGTON. VFR CONDITIONS WILL
PREVAIL OVER ALL OF EASTERN WASHINGTON AND NORTHERN IDAHO THROUGH
MUCH OF THE PERIOD. RAIN SHOWERS WILL SPREAD INTO THE CASCADES
BETWEEN 03Z AND 06Z...AND SOME OF THE PEAKS ABOVE 6000 FEET MAY
BECOME OBSCURED ALONG THE CREST. FARTHER EAST...A BAND OF ELEVATED
INSTABILITY IS FOSTERING THE DEVELOPMENT OF HIGH BASED SHOWERS
AND THUNDERSTORMS OVER NE OREGON WHICH WILL SPREAD TO THE BLUE
MOUNTAINS...LEWISTON AREA...INTO THE SOUTHERN IDAHO PANHANDLE
BETWEEN 02Z AND 09Z. CLOUD BASES WITH THESE STORMS WILL LIKELY BE
ABOVE 10KFT MSL. THE SURFACE FRONT WILL PUSH ACROSS THE CASCADE AND
REACH THE KGEG-KPUW AREA BY 18Z. EXPECT GUSTY WEST TO SOUTHWEST
WINDS TO DEVELOP BY 16Z AT MOST TAF SITES. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        53  66  39  63  40  70 /  10  50  10  10   0   0
COEUR DALENE  52  65  40  63  37  72 /  10  50  10  20   0   0
PULLMAN        51  62  38  62  38  70 /  20  40  10  10   0   0
LEWISTON       56  70  45  69  43  78 /  20  20  10  10   0   0
COLVILLE       50  68  38  65  36  74 /  20  70  20  10   0   0
SANDPOINT      53  64  42  60  36  71 /  10  70  20  20  10   0
KELLOGG        50  63  39  61  37  70 /  20  70  30  20  10   0
MOSES LAKE     55  72  42  71  41  77 /  10  10   0   0   0   0
WENATCHEE      55  68  45  70  46  76 /  20  10   0   0   0   0
OMAK           51  69  39  69  40  76 /  30  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 18, 6:32 AM PDT, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
632 AM PDT MON MAY 18 2009

IDZ001>004-026-027-WAZ031>038-041>044-191400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
632 AM PDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:04 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield41 min
May 18, 9:11 PM PDTSevere Thunderstorm WarningOTXWhitman34 min
May 18, 9:17 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce32 min

Nearby

Severe Thunderstorm Warnings in Washington, 2009Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.